What Happens When Your Serotonin Levels Get Too High?

Close-up of a flushed, sweaty face.Serotonin is a chemical often associated with mood and happiness. A lack of serotonin can sometimes contribute to mental health issues such as anxiety and depression. Helping the body produce or maintain its level of serotonin can alleviate depressive symptoms.

Many people use psychotropic medications to adjust their serotonin levels. But there is such a thing as having too much serotonin because of medications. This phenomenon, called serotonin syndrome, can lead to extreme health issues.

What Is Serotonin Syndrome?

Serotonin syndrome occurs when someone has an excess of the neurotransmitter serotonin in their nervous system. The condition’s symptoms generally fall into three categories:

  • Altered mental status (irritability, agitation, restlessness, and anxiety)
  • Neuromuscular hyperactivity (tremors, shivering, muscle rigidity, and muscle spasms)
  • Autonomic hyperactivity (rapid heartbeat, high blood pressure, sweating, and fever)

Because serotonin is produced primarily in the gastrointestinal tract, digestive problems like nausea and diarrhea are common. A person experiencing serotonin syndrome may also be confused, dizzy, or disoriented. In severe cases, an individual may develop hallucinations and seizures.

Serious cases of serotonin syndrome can be fatal if left untreated. However, serotonin syndrome is usually very treatable. Recovery often occurs within 24 hours of seeking medical help.

What Causes Serotonin Syndrome?

Serotonin syndrome is ultimately a bad reaction to medication. It most often occurs after a person takes multiple drugs that increase serotonin. For example, someone who uses antidepressants may take cold medication. Both drugs can boost serotonin, raising the neurotransmitter levels much higher than either medication would alone.

Serotonin syndrome can also happen if a person starts a new medication or increases their dosage. It can be difficult to predict which medications or dosages will pose a risk though. A certain level of serotonin may be therapeutic for one person and toxic for another.

Selective serotonin reuptake inhibitors (SSRIs) and selective norepinephrine reuptake inhibitors (SNRIs) are the most common drugs linked to the condition. Other substances that can increase serotonin include:

  • Other antidepressants (such as MAOIs)
  • Triptan migraine medications
  • Over-the-counter cold medicines that contain dextromethorphan
  • Certain herbal supplements (St. John’s wort and ginseng)
  • Certain recreational drugs (such as cocaine or LSD)

Symptoms of serotonin syndrome typically appear within the first 24 hours of starting or adjusting one’s medication regimen. There is currently no one medical test for serotonin syndrome. A doctor would likely perform several specific tests to evaluate organ function, check for hormonal imbalances, and rule out other potential conditions, such as drug overdose.

How Common Is Serotonin Syndrome?

With around 13% of Americans taking some type of antidepressant medication, many people could be at risk for serotonin syndrome. However, the vast majority of people who take antidepressants do not develop the condition. There are no known demographic risk factors like age or gender.

Historically, the number of people who experience serotonin syndrome is quite low—only several thousand per year. Just over 8,000 people were diagnosed with serotonin toxicity in 2004, the most recent year with data on the topic. Researchers acknowledge this statistic is likely an underestimation, as mild cases often go undiagnosed. Yet the average person taking antidepressants does not need to worry for their safety.

Serotonin Syndrome or Neuroleptic Malignant Syndrome?

Neuroleptic malignant syndrome (NMS) has many similarities to serotonin syndrome. Both conditions are adverse reactions to psychotropic medication, and their symptoms can look identical.

If you have any adverse reaction to taking any medication, it is very important to contact your doctor immediately.However, there are important differences. Both the onset and recovery period of NMS are much longer. Plus, NMS can be treated with a medication called dantrolene. (There is no equivalent medication for serotonin syndrome.) Thus, it can be important to distinguish between the two conditions.

Often clinicians can determine which issue a person has by evaluating their medications. Unlike serotonin syndrome, NMS is linked to drugs that affect dopamine levels. If a person’s medication history still leaves doubt, doctors may need to perform clinical tests. Clinicians can diagnose NMS by looking at white blood cell count, serum iron levels, and other physical markers.

How Is Serotonin Syndrome Treated?

In most cases, serotonin syndrome can be resolved within 24 hours. Treatment can be as simple as stopping the medication that was causing an increase in serotonin. Mild symptoms can be cleared up very quickly in this way.

If an individual has mild symptoms but requires the medication (for example, a severely depressed person taking antidepressants), they may discuss the risks and benefits with their care provider. Often a compromise can be found by reducing the medication dosage. If the current dosage is necessary, then a clinician should closely monitor the patient for any worsening of symptoms.

More severe symptoms of serotonin syndrome may require hospitalization. Doctors will likely monitor a person’s vitals and watch for any withdrawal effects. In extreme cases, someone with serotonin syndrome may require a breathing tube, feeding tube, or sedation. If the person is experiencing muscle spasms, a doctor might use a medication that temporarily paralyzes muscles as a preventative measure. This helps guard against damage to the muscle tissue and kidneys.

How to Prevent Serotonin Syndrome

While serotonin syndrome is not always preventable, you can stay safer by paying close attention to any negative reactions to medication. It is especially important to pay attention if anything changes in your prescription or dosage.

Always be transparent with medical professionals about the medication(s) and supplements you’re taking, as well as any recreational drug use. Stay in communication with your psychiatrist or health care team to help monitor the effects of medication. Communication is essential if you have a combination of prescriptions.

If you have any adverse reaction to taking any medication, it is very important to contact your doctor immediately. Left untreated, symptoms may worsen and become incapacitating. However, quick intervention can help prevent any more discomfort.

If serotonin syndrome has interfered with your medication regimen, you may be able to get relief through therapy. The right therapist can treat your mental health issues and may help reduce your need for medication.

References:

  1. Ables, A. Z., & Nagubilli, R. (2010). Prevention, recognition, and management of serotonin syndrome. American Family Physician, 81(9), 1139-1142. Retrieved from https://europepmc.org/abstract/med/20433130
  2. Cafasso, J. (2017) Serotonin syndrome. Healthline. Retrieved from https://www.healthline.com/health/serotonin-syndrome
  3. Cooper, B. E., & Sejnowski, C. A. (2013). Serotonin syndrome: recognition and treatment. AACN advanced Critical Care, 24(1), 15-20. Retrieved from http://acc.aacnjournals.org/content/24/1/15.extract
  4. Hiraga, A., & Kuwabara, S. (2017, October 15). Neuroleptic malignant syndrome and serotonin syndrome in general hospital settings: Clinical features, frequency and prognosis. Journal of the Neurological Sciences, 381, 606. Retrieved from https://www.sciencedirect.com/science/article/pii/S0022510X17322062
  5. Lawrence, L, (2013). Be prepared: The ins and outs of serotonin syndrome. ACP Hospitalist. Retrieved from https://acphospitalist.org/archives/2013/04/serotonin.htm
  6. Perry, P. J., & Wilborn, C. A. (2012). Serotonin syndrome vs neuroleptic malignant syndrome: A contrast of causes, diagnoses, and management. Annals of Clinical Psychiatry, 24(2), 155-162. Retrieved from https://www.researchgate.net/publication/224916051_Serotonin_syndrome_vs_neuroleptic_malignant_syndrome_A_contrast_of_causes_diagnoses_and_management
  7. Sifferlin, A. (2017, August 15). 13% of Americans take antidepressants. Time. Retrieved from http://time.com/4900248/antidepressants-depression-more-common
  8. Volpi-Abadie, J., Kaye, A. M., & Kaye, A. D. (2013). Serotonin syndrome. The Ochsner Journal, 13(4), 533-540. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3865832

© Copyright 2018 GoodTherapy.org. All rights reserved.

The preceding article was solely written by the author named above. Any views and opinions expressed are not necessarily shared by GoodTherapy.org. Questions or concerns about the preceding article can be directed to the author or posted as a comment below.

Leave a Comment

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.

* Indicates required field.

 

Advanced Search

Search Our Blog

   
GoodTherapy.org is not intended to be a substitute for professional advice, diagnosis, medical treatment, or therapy. Always seek the advice of your physician or qualified mental health provider with any questions you may have regarding any mental health symptom or medical condition. Never disregard professional psychological or medical advice nor delay in seeking professional advice or treatment because of something you have read on GoodTherapy.org.